Heroin is an illegal, highly addictive drug. It is a white or brown
powder or a black, sticky substance (black tar heroin). It can be sniffed,
snorted, smoked, or injected into a muscle or vein. It is often mixed (cut)
with other drugs or substances, such as sugar or powdered milk. It may also be
cut with poisons, such as strychnine. Other names for heroin are smack, junk, H, and ska.
The pleasurable sensation from heroin is called a rush, and the
intensity of the rush depends on how much drug was taken and how rapidly the
drug entered the brain. When a person injects heroin directly into a vein or smokes heroin, the
rush occurs within seconds, whereas it takes at least 10 minutes when the drug
is sniffed. Along with the rush, the person using heroin usually has
a warm flushing of the skin, small pupils, watery eyes, runny nose, dry mouth,
and a heavy feeling in the arms and legs. Heroin may also cause nausea,
vomiting, and severe itching. Soon after the rush, the person feels drowsy and
very relaxed. Breathing and heart rate slow, thinking becomes cloudy, and the
person may fall into a state like a trance that can last 4 to 6 hours.
Heroin is often used along with other drugs, especially cocaine and
alcohol. Some people snort alternate lines of heroin and cocaine, which is
called crisscrossing. Or they may inject it with another drug
With repeated use, heroin causes the person to need higher and higher
doses of the drug to get the same effect (tolerance). It also causes the
person's body to need the drug to function (physical dependence), which leads
to withdrawal symptoms within a few hours if the person stops using it.
Physical and psychological dependence can develop within a few weeks if the
drug is used daily.
Several health problems can develop with heroin use,
Bacterial infections of the blood vessels and
Liver or kidney disease.
such as pneumonia and tuberculosis, from poor health.
and C, HIV, and other diseases, if using shared injection equipment or
Heroin can be detected in the urine for up to 24 hours and in blood
for as long as 48 to 72 hours after use.
If you are worried that you or someone you know will take too much heroin, talk to your doctor about a naloxone rescue kit. A kit can help, and even save your life, if you
take too much heroin.
Signs of use
Possession of injecting supplies, called an
outfit or rig, that may consist of a spoon or bottle cap to cook the drug,
syringe or needle to inject it, tourniquet or towel to find a vein, cotton, and
matches to heat and dissolve the drug in water
sleepiness, diarrhea, vomiting, chilled feelings, and leg movements if the
person is dependent on the drug and has not had it recently
Unexplained scars on arms or legs or tattoos hiding scars
ByHealthwise StaffPrimary Medical ReviewerPatrice Burgess, MD - Family MedicineAdam Husney, MD - Family MedicineMartin J. Gabica, MD - Family MedicineChristine R. Maldonado, PhD - Behavioral HealthKathleen Romito, MD - Family MedicineSpecialist Medical ReviewerMichael F. Bierer, MD - Internal Medicine,